TITLE

Delirium after elective surgery among elderly patients taking statins

AUTHOR(S)
Redelmeier, Donald A.; Thiruchelvam, Deva; Daneman, Nick
PUB. DATE
September 2008
SOURCE
CMAJ: Canadian Medical Association Journal;9/23/2008, Vol. 179 Issue 7, p645
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Postoperative delirium after elective surgery is frequent and potentially serious. We sought to determine whether the use of statin medications was associated with a higher risk of postoperative delirium than other medications that do not alter microvascular autoregulation. Methods: We conducted a retrospective cohort analysis of 284 158 consecutive patients in Ontario aged 65 years and older who were admitted for elective surgery. We identified exposure to statins from outpatient pharmacy records before admission. We identified delirium by examining hospital records after surgery. Results: About 7% (n = 19 501) of the patients were taking statins. Overall, 3195 patients experienced postoperative delirium; the rate was significantly higher among patients taking statins (14 per 1000) than among those not taking statins (11 per 1000) (odds ratio [OR] 1.30, 95% confidence interval [CI] 1.15—1.47, p < 0.001). The increased risk of postoperative delirium persisted after we adjusted for multiple demographic, medical and surgical factors (OR 1.28, 95% CI 1.12—1.46) and exceeded the increased risk of delirium associated with prolonging surgery by 30 minutes (OR 1.20, 95% CI 1.19—1.21). The relative risk associated with statin use was somewhat higher among patients who had noncardiac surgery than among those who had cardiac surgery (adjusted OR 1.33, 95% CI 1.16—1.53), and extended to more complicated cases of delirium. We did not observe an increased risk of delirium with 20 other cardiac or noncardiac medications. Interpretation: The use of statins is associated with an increased risk of postoperative delirium among elderly patients undergoing elective surgery.
ACCESSION #
34283296

 

Related Articles

  • Their Altered Mental States. Baldauf, Sarah // U.S. News & World Report;7/23/2007, Vol. 143 Issue 3, following p62 

    The article reports on problems intensive care hospital patients experience with the confusion of delirium brought on by extensive hospital stays, and the effects of medication and disorientation. Researchers have found that "sundowning" as delirium is often called, could have lasting effects....

  • Causes of delirium in a prospective study of elderly hospital patients.  // Age & Ageing;Jan97 Supplement, Vol. 26, p29 

    Presents an abstract of the study `Causes of Delirium in a Prospective Study of Elderly Hospital Patients,' by S.T. O'Keeffe and J. Lavin, presented during the communications to the autumn meeting of the British Geriatrics Society on October 3-4, 1996 in London, England.

  • Delirium in Older Persons.  // New England Journal of Medicine;4/13/2006, Vol. 354 Issue 15, p1655 

    A correction to the article "Delirium in Older Persons," in the March 16, 2006 issue is presented.

  • Light on sundown syndrome. Donaldson Jr., Robert M.; Berkowitz, Henry D. // Cortlandt Forum;5/25/95, Vol. 8 Issue 5, p61 

    Presents the responses of Charles S. Krin of Rayville, Louisiana and Michael E. Abrams of Urbandale, Iowa on an item on sundown syndrome. Palliative treatment; Dosages of haloperidol and lorazepam.

  • Predicting delirium in elderly patients: Development and validation of a risk-stratification model. O'Keeffe, S.T.; Lavan, J.N. // Age & Ageing;Jul96, Vol. 25 Issue 4, p317 

    Examines the prediction of delirium in elderly patients. Delirium as a complication of acute illness in the elderly; Development and validation of a model predicting delirium; Observations in the aged.

  • Azithromycin.  // Reactions Weekly;7/22/2006, Issue 1111, p7 

    A bibliography on the subject of delirium in an elderly patient is presented, which includes the article "Azithromycin-induced delirium in an old patient," by Madroñero AB and colleagues.

  • Commentary on "Large Neutral Amino Acid Changes and Delirium in Febrile Elderly Medical Patients" van der Mast, Rose C. // Journals of Gerontology Series A: Biological Sciences & Medical ;May2000, Vol. 55 Issue 5, pB253 

    Comments on the study `Large Neutral Amino Acid Changes and Delirium in Febrile Elderly Medical Patients.' Definition of delirium; Causes of the increase of phenylalanine during illness.

  • Delirium in the elderly patient. Bross, Michael H.; Tatum, Nancy O. // American Family Physician;11/1/1994, Vol. 50 Issue 6, p1325 

    Discusses various aspects of delirium in the elderly patient. Epidemiology and risk factors; Clinical presentations of delirium; Diagnostic evaluation; Physical examination; Management; Prevention.

  • Use of bedside tests of attention to diagnose delirium. O'Keeffe, S.T.; Gosney, M.A. // Age & Ageing;Sep96 Supplement, Vol. 25, p28 

    Presents an abstract of the study `Use of Bedside Tests of Attention to Diagnose Delirium,' by S.T. O'Keeffee and M.A. Gosney, presented during the Communications to the Spring Meeting of the British Geriatrics Society on April 11-13, 1996 in Canterbury, England.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics